Virginia, 2011

Damaging Winds in Virginia, April 5, 2011

April 5, 2011 · NWS LWX · 8 events in 6 counties and zones

A strong cold front slowly traced through the area during the morning hours of the 5th. A southerly flow ahead of the front caused copious amounts of moisture to move into the region from the Atlantic Ocean and Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front slowly traced through the area during the morning hours of the 5th. A southerly flow ahead of the front caused copious amounts of moisture to move into the region from the Atlantic Ocean and Gulf of Mexico. The deep moisture combined with a mid-level trough that was associated with the cold front to produce moderate amounts of instability. Lift from the cold front along with moderate instability triggered showers and thunderstorms across the area.

Thunderstorms were able to mix down strong winds from aloft causing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 5, 1:28 AM EST, 32 minutes earlier.

Area forecast discussion, Apr 5, 1:28 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 AM EDT TUE APR 5 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC STATES
LATE TONIGHT AND EARLY TUESDAY MORNING. HIGH PRESSURE RETURNS
TUESDAY NIGHT...BUT IS QUICKLY PRESSED SOUTH OF THE AREA. A WARM
FRONT WILL HOVER TO THE NORTH THROUGH MIDWEEK.

&&

.NEAR TERM /OVRNGT-TODAY/...

TOR WTCH NOW IN EFFECT E OF THE BLUE RDG TIL 10 AM E OF THE MTNS.
THE PRIMARY THREAT IS THE LN OF STORMS CURRENTLY IMPACTING THE RNK
CWA TRACKING NE. THIS WL MOST LKLY NOT AFFECT THE NW CORNER OF THE
WATCH AREA (FREDERICK MD AREA).

PRVS...

AHEAD OF THE FRONT...DEWPOINTS AND PRECIPITABLE WATERS WILL
QUICKLY INCREASE. SO WHILE THE MOISTURE SHOWN ON THE 00Z IAD WAS
REPRESENTATIVE AT THE TIME IT WILL NOT BE REPRESENTATIVE OF THE
ATMOSPHERE BETWEEN 06Z-09Z. EXPECT DEWPOINTS TO BE APPROACHING 50
EAST OF THE MTNS BY THAT TIME...AND PW VALUES ABOVE 1 INCH. AHEAD
OF THE FRONT...SHOWERS AND POSSIBLE THUNDERSTORMS WILL MOVE FROM
WEST TO EAST ACROSS THE CWA OVERNIGHT.

WILL STILL HAVE TO WATCH THE POTENTIAL FOR ANY STORMS TO PRODUCE
STRONG GUSTY WINDS GIVEN THE LOW LEVEL JET ALOFT...BUT ANY
WIDESPREAD SEVERE RISK FOR DAMAGING WINDS HAS LESSENED SOME GIVEN
LESS THAN FAVORABLE INSTABILITY.

PERHAPS OF MORE CONCERN IS A HEAVY RAINFALL RISK GIVEN INCREASED
PWS AND ADVANCING MOISTURE CONVERGENCE. WILL ADD MENTION OF HEAVY
RAINFALL IN GRIDS. OF GREATEST CONCERN FOR FLASH FLOODING ARE
AREAS WITH LOWER FLASH FLOOD GUIDANCE...ALLEGHENY AND POTOMAC
HIGHLANDS AND THEN EAST TOWARD THE URBAN CORRIDOR.

TUE- THE FRONT SHOULD CLEAR THE CHSPK BAY BY MID MRNG. SHOWERS
ENDING FROM WEST TO EAST WILL LINGER BEHIND THE FRONT THRU MIDDAY
/MAINLY EAST OF THE BLUE RIDGE/ UNTIL THE MID-LVL SHORTWAVE TROUGH
AXIS MOVES THRU. DECENT PRESSURE GRADIENT BEHIND THE FRONT WILL
KEEP IT BREEZY TOMORROW. STEEP LAPSE RATES OWING TO STRONG CAA AND
DAYTIME MIXING SHOULD EFFICIENTLY BRING DOWN 30 TO 40 MPH GUSTS TO
THE SFC.

HIGH TEMPS IN MOST PLACES WILL OCCUR AT MIDNIGHT TNGT...WITH TEMPS
QUICKLY DROPPING DURING THE ERY MRNG BEHIND THE FRONT. TEMPS MAY
RECOVER A BIT ONCE SUNSHINE BREAKS THRU DURING THE AFTN...BUT AFTN
TEMPS WILL STRUGGLE TO RISE THRU THE 40S ACROSS THE HIGHER TERRAIN
AND THE 50S IN THE I-95 CORRIDOR.

STRONG CAA BEHIND THE FRONT WILL COOL COLUMN ENOUGH FOR PRECIP TO
CHANGE TO SNOW ERY TUE MRNG ACROSS THE WRN SLOPES OF THE ALLEGHENY
FRONT. UPSLOPE SNOW SHOWERS SHOULD CONTINUE BUT BECOME LIGHTER
DURING THE DAY ON TUE. THINK THERE SHOULD BE ENOUGH MOISTURE FOR 1-2
INCHES OF SNOW ACCUMULATION ACROSS THE WRN SLOPES OF THE ALLEGHENY
FRONT...PRIMARILY ABOVE 2.5 KFT. LESS ACCUMULATION EXPECTED ACROSS
LOWER RIDGE TOPS AS SFC TEMPS WARMING INTO THE UPPER 30S.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
GOOD CAA WL CONT TUE EVNG...BUT BLDG LLVL RDG AND REDUCED MIXING
POTENTIAL DUE TO SUNSET WL IMPACT /IE...REDUCE/ NW WNDS. THAT RDG
AXIS WL BE UPON US ARND MIDNGT...W/ RTN FLOW BEING REALIZED OVNGT...
SPCLY IN THE MTNS. SHUD HV SOME MID-DECK CLDS THERE. IT/LL BE MOCLR
TO THE E. BASED ON STRONG MOS SUPPORT...HV REDUCED MIN-T BY A CPL
PRETTY MUCH AREAWIDE.

SFC HIPRES WL RESIDE S OF CWFA WED-WED NGT WHILE WAA/ISENTROPIC LIFT
WL OVERRIDE RDG TO THE N. THAT/LL PRODUCE A GRADIENT ACRS AREA... W/
SCT SHRA PSBL NRN MD/ERN WVA AND PERHAPS NRN SHEN VLY...BUT
MOSUN/DRY CHO-EZF-NHK. MOS TEMP FCSTS LWR-MID 60S FOR HIGHS...
LWR-MID 40S FOR LOWS. HV NO GROUNDS TO DISAGREE.

EFFECTS OF WAA WL MIX TO SFC BY THU...AND WL FCST MAXT NEAR 70F.
STILL MAY BE A FEW SHRA...BUT HV REDUCED CONFIDENCE IN THAT
OCCURRING...SINCE FORCING IS MEAGER AND INSTBY SEEMS TO BE LACKING.
HV CONFINED POPS TO THE PTMC HIGHLANDS AND ADJACENT AREAS...WHERE
TERRAIN MAY PLAY A ROLE IN TRIGGERING PCPN.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FRONT WL DROP BACK ACRS AREA THU NGT AND THEN REMAIN STALLED ACRS
AREA THRU THE XNTDD PERIOD. THERE WILL BE IMPULSES GLIDING ALONG
THIS BOUNDRY THROUGH THE PERIOD...WHICH WILL SUPPORT SHRA CHANCES AS
WELL AS BE REPONSIBLE FOR OSCILLATIONS OF THE FRONTAL ZONE ITSELF.
SUNDAY LOOKS TO BE THE DRIEST DAY AS LOPRES AIMING FOR THE GRTLKS
INSTEAD OF MID ALTC...WHICH WOULD PULL FNT NWD AS A WMFNT. THAT WUD
IN TURN LEAD TO THE WARMEST NIGHT/DAY AREAWIDE ON SUN NGT-MONDAY
/MIN-T NEAR 60F AND MAXT NEAR 80F/. PRIOR TO THAT...MAXT IN THE 70S
LKLY ONLY S OF BNDRY...AND ITS A LTL TOO FAR OUT TO DETERMINE
EXACTLY WHERE THAT WILL BE. HWVR...MAXT N OF THE BNDRY WONT BE TOO
SHABBY EITHER...NEAR THE SEASONAL NORM OF LWR-MID 60S.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
LOW LEVEL JET WILL CONTINUE TO STRENGTHEN AHEAD OF A COLD FRONT
OVERNIGHT. THIS WILL LEAD TO LOW LEVEL WIND SHEAR THROUGH MUCH OF
THE NIGHT. EXPECT SHOWERS AND POSSIBLE THUNDERSTORMS TO DEVELOP
LATER ON THIS EVENING. INITIAL BATCH OF CONVECTION HAS WEAKENED
SOME...BUT IS EXPECTED TO FILL IN/EXPAND EAST OVERNIGHT. THERE
WILL BE FLIGHT RESTRICTIONS IN SHRA/TSRA. HAD LOW CONFIDENCE IN
IFR AT 00Z ISSUANCE...BUT DEGRADED TO MVFR. WIND SHIFT TO THE
NORTHWEST OCCURS WITH THE FRONT EARLY TUESDAY MORNING...WITH GUSTY
WINDS CONTINUING THROUGH THE DAY.

VFR CONDS XPCTD THRU TUE NGT. THERE MAY BE A FEW SHRA WED-THU
INVOF WMFNT...PRIMARILY IMPACTING MRB/BWI/MTN. CUD BE VERY BRIEF
MVFR VSBY RESTRICTIONS...OTRW CIGS/VSBYS SHUD REMAIN PRIMARILY
VFR. FLGT RESTRICTIONS DUE TO SHRA APPEAR A LTL MORE PROBABLE THU-
FRI AS FNT DROPS BACK SWD ACRS AREA.

&&

.MARINE...
GALE WARNING IN EFFECT TONIGHT FOR GUSTY SOUTHERLY WINDS FROM A LOW
LEVEL JET. SHOWERS/THUNDERSTORMS COULD PRODUCE LOCALLY HIGHER WIND
GUSTS AFTER MIDNIGHT. COLD FRONT MOVES THROUGH TUESDAY MORNING WITH
A WIND SHIFT TO THE NORTHWEST. SOLID SCA CONDITIONS EXPECTED
BEHIND THE FRONT...MAYBE EVEN GETTING CLOSE TO GALE FORCE AGAIN
/35 KT/.

HV XTNDD SCA THRU 8PM TUE AREAWIDE...AND THRU 5AM WED MRNG FOR
LWR PTMC AND MD CHSPK BAY BASED ON MOMENTUM TRANSFER POTENTIAL IN
WAKE OF CDFNT AND AHD OF BLDG RDG.

MAOR WL BE BTWN HIPRES TO THE S AND WMFNT OHD/TO THE N. SHUD BE A
GOOD SSWLY GRADIENT FLOW ON WED. SCA CONDS PSBL...BUT TYPICALLY THIS
SETUP WUDNT PRODUCE THRESHOLD WNDS...SPCLY CONSIDERING WATER TEMPS
NEAR 50F. THE FNT WL THEN BE OSCILLATING ACRS WATERS THRU FRI. THINK
WNDS WL PRIMARILY BE AOB 10 KT...W/ A PREDOMINATE ELY TRAJ.

&&

.CLIMATE...

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 10 AM EDT THIS MORNING FOR MDZ501.
VA...WIND ADVISORY UNTIL 10 AM EDT THIS MORNING FOR VAZ025>027-029-
     036>040-503-504.
WV...WIND ADVISORY UNTIL 10 AM EDT THIS MORNING FOR WVZ055-501>503-
     505-506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 5 AM EDT
     WEDNESDAY FOR ANZ530>534-537>543.
     GALE WARNING UNTIL 6 AM EDT EARLY THIS MORNING FOR ANZ530>543.
     SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 8 PM EDT THIS
     EVENING FOR ANZ535-536.

&&

UPDATE...WOODY!
Hazardous weather outlook, Apr 5, 1:28 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 AM EDT TUE APR 5 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
228 AM EDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

TORNADO WATCH NUMBER 101 IS IN EFFECT FOR THE I-95 CORRIDOR OF
EASTERN MARYLAND AND NORTH CENTRAL VIRGINIA THROUGH 10 AM. SHOWERS
AND SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA
OVERNIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE
HAIL...ISOLATED TORNADOES AND HEAVY RAINFALL THAT COULD LEAD TO
FLASH FLOODING.

A GALE WARNING IS IN EFFECT FOR MARYLAND PORTION OF THE CHESAPEAKE
BAY AND FOR THE TIDAL POTOMAC RIVER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 8PM TUESDAY FOR THE
ENTIRE MARINE AREA. THE SMALL CRAFT ADVISORY CONTINUES THROUGH 5AM
WEDNESDAY FOR THE LOWER TIDAL POTOMAC RIVER AS WELL AS FOR THE
MARYLAND PORTION OF THE CHESAPEAKE BAY.

A SMALL CRAFT ADVISORY MAY BE REQUIRED DURING THE DAY ON WEDNESDAY
AND WEDNESDAY EVENING FOR A PORTION OF THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-051500-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
228 AM EDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

TORNADO WATCH NUMBER 101 IS IN EFFECT FOR AREAS OF EASTERN
MARYLAND AND NORTHERN VIRGINIA EAST OF THE BLUE RIDGE THROUGH 10
AM. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA OVERNIGHT. THE MAIN THREATS WILL BE DAMAGING
WINDS...LARGE HAIL...ISOLATED TORNADOES AND HEAVY RAINFALL THAT
COULD LEAD TO FLASH FLOODING.

A WIND ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE HIGH
ELEVATIONS OF THE POTOMAC HIGHLANDS AND CENTRAL FOOTHILLS. WIND
GUSTS UP TO 50 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY CONTINUES THROUGH 10 AM FOR THE HIGH ELEVATIONS OF
THE POTOMAC HIGHLANDS AND CENTRAL FOOTHILLS. WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Apr 4, 9:41 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1041 PM EDT MON APR 4 2011

DCZ001-MDZ004>007-009>011-013-014-VAZ042-053-054-050500-
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-LOUDOUN-FAIRFAX-ARLINGTON/FALLS CHURCH/ALEXANDRIA-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...LEESBURG...
FAIRFAX...ALEXANDRIA...FALLS CHURCH
1041 PM EDT MON APR 4 2011

...ENHANCED THREAT FOR WILDFIRES CONTINUES THIS EVENING...

SOUTHWEST WINDS OF 15 TO 25 MPH WILL GUST UP TO 35 MPH THROUGH THE
REST OF THIS EVENING. RELATIVE HUMIDITIES WILL REMAIN BETWEEN 25
AND 30 PERCENT...BEFORE RECOVERING SOME OVERNIGHT. THESE FACTORS
COMBINED WITH RELATIVELY DRY FUELS WILL ENHANCE THE THREAT FOR
WILDFIRES ACROSS PORTIONS OF NORTH CENTRAL MARYLAND...THE DISTRICT
OF COLUMBIA AND NORTHERN VIRGINIA THROUGH THE REST OF THIS
EVENING.
Special weather statement, Apr 5, 1:32 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 AM EDT TUE APR 5 2011

VAZ036-037-050745-
NELSON VA-ALBEMARLE VA-
232 AM EDT TUE APR 5 2011

...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 232 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 25 MILES SOUTHWEST OF PINEY RIVER TO 36 MILES
SOUTHWEST OF ALLENS CREEK...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE SHIPMAN...WINTERGREEN AND SCHUYLER.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3756 7892 3767 7897 3770 7900 3772 7907
      3777 7908 3779 7912 3802 7877 3792 7838
      3775 7851 3775 7863 3771 7866 3769 7865
      3769 7869 3763 7873 3764 7882 3753 7884
TIME...MOT...LOC 0632Z 237DEG 48KT 3753 7937 3725 7937

GMS
Special weather statement, Apr 5, 1:43 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
243 AM EDT TUE APR 5 2011

VAZ026-027-029-030-037>040-501-050745-
GREENE VA-MADISON VA-PAGE VA-RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-
WARREN VA-SHENANDOAH VA-ALBEMARLE VA-ROCKINGHAM VA-
243 AM EDT TUE APR 5 2011

...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...PAGE...
RAPPAHANNOCK...NORTHERN FAUQUIER...WARREN...SHENANDOAH...ALBEMARLE
AND ROCKINGHAM COUNTIES...

AT 243 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SEVEN FOUNTAINS TO IDA TO 3 MILES EAST OF
ELKTON...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE BIG MEADOWS...STRASBURG...FRONT ROYAL...
SPERRYVILLE AND HUME.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3901 7840 3898 7806 3887 7784 3832 7848
      3821 7876 3839 7881 3875 7863
TIME...MOT...LOC 0643Z 228DEG 54KT 3887 7837 3861 7842
          3843 7855

GMS
Special weather statement, Apr 5, 1:50 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 AM EDT TUE APR 5 2011

VAZ025-026-036>039-050-050745-
NELSON VA-ORANGE VA-GREENE VA-MADISON VA-ALBEMARLE VA-AUGUSTA VA-
ROCKINGHAM VA-
250 AM EDT TUE APR 5 2011

...STRONG THUNDERSTORMS TO AFFECT NELSON...ORANGE...GREENE...
MADISON...ALBEMARLE...AUGUSTA AND ROCKINGHAM COUNTIES...

AT 250 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHEAST OF CRIMORA TO 2 MILES NORTHWEST
OF TYRO...MOVING NORTHEAST AT 75 MPH.

LOCATIONS IMPACTED INCLUDE CROZET...STANARDSVILLE...FREE UNION AND
MADISON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3851 7827 3831 7821 3812 7827 3795 7854
      3771 7897 3776 7902 3783 7913 3814 7891
TIME...MOT...LOC 0650Z 233DEG 66KT 3817 7872 3789 7896

GMS

The radar

The Roanoke radar (KFCX), 148 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
April 5, 2:00 AM EST
Where
Nelson County, Lovingston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.770, -78.880

Trees were down in Lovingston.

Thunderstorm Wind, Charlottesville (C)

When
April 5, 2:25 AM EST
Where
Charlottesville (C) County, 2.58 mi NNE of Charlottesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.062, -78.475

A tree was down on wires in Charlottesville.

Thunderstorm Wind, Fauquier

When
April 5, 2:58 AM EST
Where
Fauquier County, 0.65 mi NNW of Silver Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.489, -77.684

A large tree was uprooted along Route 17 and Stribling Road.

Thunderstorm Wind, Spotsylvania

When
April 5, 3:12 AM EST
Where
Spotsylvania County, 2.12 mi SSW of Snell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.122, -77.617

A tree was down near Snell.

Thunderstorm Wind, Spotsylvania

When
April 5, 3:16 AM EST
Where
Spotsylvania County, 0.33 mi ESE of Four Mile Fork
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.249, -77.474

A tree was down near Fredericksburg.

Thunderstorm Wind, Prince William

When
April 5, 3:24 AM EST
Where
Prince William County, 0.85 mi NNW of (Nyg)mcas Quantico
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.512, -77.303

A wind gust of 60 mph was measured at Quantico.

Thunderstorm Wind, King George

When
April 5, 3:33 AM EST
Where
King George County, 0.4 mi NE of Ambar
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.325, -77.176

Trees fell onto cars along Caledon and Indiantown Roads.

Thunderstorm Wind, King George

When
April 5, 3:43 AM EST
Where
King George County, 2.76 mi NE of Dahlgren
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.359, -77.015

A wind gust of 58 mph was measured at the Potomac River Bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299993, 299983, 299984, 299985, 299986, 299991, 299987, 299988.